Allergy vs. Intolerance

It is important for your pharmacist to be aware of what medications you are allergic to!  Be sure your pharmacist has an up to date list of all medications, food and other allergens that you are allergic to so they can prevent you from receiving a medication that you cannot have.

What is an medication allergy?

A true drug allergy results from a series of chemical steps within the body that produce the allergic reaction to a medication.

When does a medication allergy occur?

There are a few different types of allergic reactions to medications that can occur.

Some allergic reactions take time to develop and will occur after you have been taking the medication for 5-10 days. These types of reactions include skin rash, hives, and itching skin. More serious reactions including anaphylaxis occur more rapidly after administration of a medication (typically within 1 hour). Symptoms of anaphylaxis include: swelling of lips, tongue and face, difficulty breathing, rapid breathing, dizziness, and lightheadedness.

How are allergies to medications treated?

Minor allergic reactions such as rashes or hives can be treated with anti-histamines such as diphenhydramine (Benadryl®) or cetirizine (Reactine®). Topical creams can also be used to stop itching. Anaphylaxis is a medical emergency and requires immediate medical attention. People who have experienced an anaphylactic reaction in the past should carry an Epi Pen® (epinephrine injection) at all times.

Ask your pharmacist for advice on how to treat minor allergic reaction!

What are some common allergy causing drugs?

  • Penicillin
  • Sulfa Drugs
  • Anti-convulsants
  • Iodine containing dyes

What is a medication intolerance?

Many medications have unpleasant side effects that people often mistake as allergies. For example, if Demerol or Tylenol #3 cause a person nausea, stomach upset or make them feel “loopy” these are not allergies , but rather common adverse reaction to them. It is very important to record any reactions you have had to medications in the past to prevent them from occurring again. Both allergies and intolerances should be reported to your pharmacist so that future re-occurrences can be prevented!!

Share
Top of Page